Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 24, 2017, 3:05 PM CDT for Jeff Davis County, Pecos County, Reeves County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 3:05 PM CDT (20:05 UTC)
- Expired
- Jul 24, 2017, 5:00 PM CDT
- In force
- 115 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jeff Davis County, TX, Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 179 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534 WGUS54 KMAF 242005 FFWMAF TXC243-371-389-242200- /O.NEW.KMAF.FF.W.0023.170724T2005Z-170724T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 305 PM CDT MON JUL 24 2017 The National Weather Service in Midland has issued a * Flash Flood Warning for... West central Pecos County in southwestern Texas... South central Reeves County in southwestern Texas... East central Jeff Davis County in southwestern Texas... * Until 500 PM CDT * At 304 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Balmorhea Lake, Balmorhea State Park, Toyahvale and Star Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3097 10339 3067 10335 3063 10383 3096 10386 $$ 33
1 follow-up statement
167 WGUS74 KMAF 242105 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 405 PM CDT MON JUL 24 2017 TXC243-371-389-242200- /O.CON.KMAF.FF.W.0023.000000T0000Z-170724T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos TX-Reeves TX-Jeff Davis TX- 405 PM CDT MON JUL 24 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST CENTRAL PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES... At 403 PM CDT, Doppler radar indicated that thunderstorms had moved out of the area, though runoff from heavy rainfall will maintain the flash flooding threat this afternoon. Additional thunderstorms are possible in this area through early this evening. Some locations that will experience flooding include... Balmorhea Lake, Balmorhea State Park, Toyahvale and Star Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3097 10339 3067 10335 3063 10383 3096 10386 $$ 84
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:17 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 24, 2:17 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 217 PM CDT Mon Jul 24 2017 .DISCUSSION... Rainfall from this past weekend is having an obvious impact on temperatures and convection across much of the CWA this afternoon. Temperatures are only in the upper 80s to lower 90s and thus convection is struggling outside of the orographically enhanced area of the Davis and Guadalupe Mountains. The HRRR is adamant however that widely scattered showers will develop later in the Permian Basin so will keep the low chance PoPs going for this aft/eve. An upper high will build into the area causing temps to climb back above normal over the next several days. Most models showing 500mb heights near 594 dam indicate a weak cap and a chance for isolated convection. The GFS however is showing heights near 596 dam, increasing subsidence and better inhibiting storm development so confidence is not high enough to put rain in the forecast at this time for later in the week. The high center will reposition back to the west over the weekend opening up West Texas and southeastern New Mexico to northerly mid and upper level flow. This pattern will push a cold front into the South Plains and models in good agreement it will move into the Permian Basin with the biggest questions being its strength and timing. Fronts this time of year typically move slowly but convection developing along the front will affect its speed which is very hard to forecast more than a couple of days out. For now will hold off bringing in any cold air advection until Monday, which is just after this forecast period. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 97 75 97 / 30 0 0 10 Carlsbad 71 97 72 99 / 30 20 10 10 Dryden 74 96 75 100 / 10 10 0 10 Fort Stockton 72 95 73 97 / 10 10 0 10 Guadalupe Pass 68 83 68 91 / 30 30 10 20 Hobbs 69 95 69 93 / 30 10 0 10 Marfa 64 87 64 90 / 20 30 0 20 Midland Intl Airport 74 97 74 98 / 20 0 0 0 Odessa 74 96 74 97 / 20 0 0 10 Wink 73 98 73 100 / 20 10 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29/10
Hazardous weather outlook, Jul 24, 1:26 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 126 PM CDT Mon Jul 24 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 126 PM CDT Mon Jul 24 2017 /1226 PM MDT Mon Jul 24 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible through tonight. These storms may be accompanied by frequent lightning, locally heavy rainfall, gusty winds, and small hail. Localized flash flooding will be the main hazard with stronger storms. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Although storms become more isolated Tuesday, locally heavy rain is still possible, mainly across the higher terrain of the Guadalupe and Davis Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 24, 2:41 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 241 PM CDT MON JUL 24 2017 TXZ058-074-075-242030- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 241 PM CDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 330 PM CDT... At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Balmorhea State Park, or 15 miles northeast of Fort Davis, moving northeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Star Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3062 10368 3075 10383 3097 10363 3077 10341 TIME...MOT...LOC 1940Z 227DEG 8KT 3074 10370 33
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:41 PM CDT | Special Weather Statement | MAF | 49 min | |
| Jul 24, 2:52 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.